Call or Text Us Today! 402-513-9593

Woman with ringing in her ears after taking this common medication.

You wake up in the morning, and there’s ringing in your ears. They were okay yesterday so that’s peculiar. So you start thinking about likely causes: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a noisy environment. But your head was aching yesterday, and you did take some aspirin last night.

Could it be the aspirin?

And that prospect gets your brain working because maybe it is the aspirin. And you recall, somewhere in the deeper recesses of your mind, hearing that some medicines were connected to reports of tinnitus. Is one of those medications aspirin? And if so, should you stop using it?

What’s The Link Between Tinnitus And Medications?

Tinnitus is one of those disorders that has long been reported to be associated with a number of medications. But those rumors aren’t really what you’d call well-founded.

It’s commonly believed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. But the reality is that only a small number of medications lead to tinnitus symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Here are some hypotheses:

  • Starting a new medicine can be stressful. Or, in some instances, it’s the underlying cause, the thing that you’re using the medication to fix, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being caused by the medication. It’s the stress of the entire ordeal, though the confusion between the two is rather understandable.
  • Your blood pressure can be changed by many medicines which in turn can cause tinnitus symptoms.
  • The affliction of tinnitus is pretty prevalent. More than 20 million individuals suffer from chronic tinnitus. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that pops up. Unrelated tinnitus symptoms can start right around the same time as medication is used. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.

What Medications Are Linked to Tinnitus

There are a few medicines that do have a well-founded (that is, scientifically established) cause-and-effect relationship with tinnitus.

The Connection Between Strong Antibiotics And Tinnitus

There are some antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are very strong and are often reserved for extreme situations. High doses are usually avoided because they can result in damage to the ears and trigger tinnitus symptoms.

Blood Pressure Medicine

Diuretics are often prescribed for individuals who are dealing with hypertension (high blood pressure). Creating diuretics have been known to cause tinnitus-like symptoms, but usually at considerably higher doses than you may typically encounter.

Aspirin Can Cause Ringing in Your Ears

It is possible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is again very important. Generally speaking, tinnitus occurs at extremely high dosages of aspirin. Tinnitus symptoms normally won’t be produced by regular headache dosages. But when you stop using high doses of aspirin, luckily, the ringing tends to go away.

Check With Your Doctor

Tinnitus may be able to be caused by a couple of other uncommon medications. And the interaction between some mixtures of medicines can also produce symptoms. That’s the reason why your best option is going to be talking about any medication worries you might have with your doctor or pharmacist.

That being said, if you start to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medicine, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call or Text Us